Utah, 2017Flash Flooding and Lightning Strike in Utah, July 24 to 29, 2017
July 24 to 29, 2017 · NWS SLC · 12 events in 5 counties and zones
Thunderstorms continued across Utah for the last week of July, with many storms producing heavy rainfall. This led to flash flooding in many locations, including a particularly damaging flood in Salt Lake City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $8.8 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued across Utah for the last week of July, with many storms producing heavy rainfall. This led to flash flooding in many locations, including a particularly damaging flood in Salt Lake City. A lightning strike also led to two injuries on the morning of July 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 9:13 AM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 24, 9:13 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1013 AM MDT Mon Jul 24 2017
.SYNOPSIS...Moisture will spread northward today, then remain in
place across the region through the mid-week period. A gradual
drying trend is expected for the latter portion of the week.
&&
.DISCUSSION...High pressure has shifted east of the forecast area
this morning in response to a trough approaching the California
coast. Resultant southerly flow is drawing deep moisture into
southern Utah, with satellite derived PWs already in the 1.3 to
1.5 range. Over northern Utah, PWs are around 1.0 inch, and will
continue to increase today and tomorrow as the moisture continues
northward. These values are near the maximum observed for this
time of year.
A vort max currently over west central Arizona will lift northward
today, approaching southwest Utah during the late afternoon/early
evening before tracking northeast across Utah tonight into
tomorrow, providing additional instability for convection.
Otherwise, think showers and thunderstorms will be initially
focused over the higher terrain, with enough flow to allow this
convection to drift into valley locations. The combination of
ample moisture and shortwave instability will allow for good
coverage of convection, even during the overnight hours, with the
potential for heavy rain/flooding with anything that develops.
Going Flash Flood Watch covers the threat well.
The moist airmass is progged to remain in place into Wednesday,
before the California trough lifts over the ridge, bringing a more
westerly flow beginning Thursday. This change in flow is expected
to bring a slow drying trend for the latter half of the week.
Updated the forecast earlier to increase POPs and adjust cloud
cover for today and tonight. No additional updates planned.
&&
.AVIATION...The SLC terminal will see VFR conditions throughout
the day. Southeast winds are expected to shift to the northwest by
18Z. There is a 20 percent chance that showers developing in the
vicinity of the terminal will result in periods of gusty and/or
erratic winds.
&&
.FIRE WEATHER...Monsoonal moisture will spread northward across
the forecast area today and tomorrow, remaining in place through
the middle of the week. A weather disturbance will bring an
enhancement in showers and thunderstorms this evening into
tomorrow. Wetting rains will be common with these storms, and
locally heavy rain is possible. With the moisture surge, daytime
RH values will be elevated with good to excellent overnight
recovery.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through Tuesday evening for UTZ010-012>016-
019>021-517-518.
WY...None.
&&
Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 24, 5:41 AM MST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
641 AM MDT Mon Jul 24 2017
UTZ001>016-019>021-517-518-WYZ021-251200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
641 AM MDT Mon Jul 24 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Moisture will surge into southern and central Utah this afternoon
through tonight, bringing an increased threat for thunderstorms
capable of producing very heavy rainfall. A Flash Flood Watch is
in effect for this area.
Isolated to scattered showers and thunderstorms can be expected
across northern portions of the outlook area this afternoon
through tonight. Gusty winds and locally heavy rain will be
possible with these storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Abundant moisture will remain in place across the outlook area
through midweek, resulting in a threat for thunderstorms capable
of producing heavy rainfall and isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Iron
- When
- July 24, 2:00 PM MST to 3:30 PM MST
- Where
- Iron County, 15.5 mi SE of Parowan Arpt to 14.16 mi SSE of Parowan Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 37.685, -112.659
Heavy rain over the Brianhead Fire burn scar caused widespread flash flooding and debris flows. On the south side of the burn near Panguitch Lake, multiple roads were washed out along Clear Creek. On the north end of the burn scar, flooded roads were reported both east and west of the ridgeline.
Flash Flood, Garfield
- When
- July 24, 3:52 PM MST to 6:00 PM MST
- Where
- Garfield County, 10.37 mi WSW of Escalante to 9.39 mi WSW of Escalante
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.722, -111.780
Flash flooding occurred along the headwaters of the Escalante River, including along Birch Creek and Upper Valley Creek.
Flash Flood, Garfield
- When
- July 24, 5:30 PM MST to 7:30 PM MST
- Where
- Garfield County, 10.34 mi WSW of Cannonville to 7.92 mi WSW of Tropic
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.495, -112.213
Flash flooding was reported in Sheep Creek, Yellow Creek, and Willis Creek.
Flash Flood, Kane
- When
- July 25, 11:46 AM MST to 1:30 PM MST
- Where
- Kane County, 11.64 mi SW of Adairville to 8.66 mi WNW of Paria
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.002, -112.070
Flash flooding was reported along the Paria River and Buckskin Gulch.
Flash Flood, Kane
- When
- July 25, 2:30 PM MST to 3:30 PM MST
- Where
- Kane County, 0.88 mi SE of Glen Canyon to 7.86 mi ENE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.070, -111.660
Minor flash flooding was reported along Wahweap Creek.
Flash Flood, Garfield
- When
- July 25, 3:00 PM MST to 4:30 PM MST
- Where
- Garfield County, 8.17 mi E of Escalante Muni Arpt to 9.78 mi SSE of Boulder
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.746, -111.421
Widespread flash flooding was reported in the upper drainages of the Escalante River.
Flash Flood, Salt Lake
- When
- July 26, 3:00 AM MST to 7:00 AM MST
- Where
- Salt Lake County, 2.43 mi NE of (Slc)salt Lake City to 1.13 mi N of Taylorsville
- Cause
- Heavy Rain
- Property damage
- $8.8 million
- Reported by
- Emergency Manager
- Coordinates
- 40.807, -111.940
Thunderstorms producing heavy rainfall moved into the Salt Lake Valley in the early morning hours of July 26 and generally persisted for 3-4 hours, producing widespread flash flooding. The highest reported rainfall totals included 2.40 inches in Sugarhouse near Parleys Way, and many locations on the east side of the Salt Lake Valley reported 1.00 to 1.60 rain. The most significant damage occurred at East High School, where flooding caused $2.5 million in damage, with the largest percentage of the damage impacting the athletics department. Flooding was also reported at other Salt Lake City schools including Highland High School, Emerson Elementary, and the Salt Lake Center of Science Education. Another building that was damaged significantly was the Sprague Library, where water poured into the library's basement, damaging books, computers, furniture, and walls. Damage to the Sprague Library totaled $1.5 million. The train track for the TRAX light rail was under a foot of water on 200 West at 1100 South, causing significant delays and forcing UTA to use a bus bridge between stops. Street flooding was also reported at several locations across the city, including major thoroughfares such as Foothill Drive and 3300 South. Temporary power outages impacted about 4,200 customers across the metro area. Damage was reported at 172 total homes across the area. These private damages were primarily minor basement flooding, but 26 homes experienced damage due to overflowing sewer lines, and 3 homes experienced major damage of approximately $35,000 at each of these 3 houses. In total, private damages were estimated to be $1.75 million, while public damages were estimated at $7 million.
Flash Flood, Garfield
- When
- July 26, 4:00 PM MST to 7:00 PM MST
- Where
- Garfield County, 13 mi WSW of Bullfrog to 17.02 mi SSE of Boulder
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.427, -110.939
Flash flooding occurred along the Escalante River, with the river gauge on the Escalante rising from 0 cfs to 1549 cfs in one hour.
Flash Flood, Kane
- When
- July 27, 10:00 PM MST to 11:30 PM MST
- Where
- Kane County, 0.88 mi SE of Glen Canyon to 7.86 mi ENE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.070, -111.660
Flash flooding was reported along Wahweap Creek during the overnight hours.
Flash Flood, Garfield
- When
- July 28, 1:15 PM MST to 3:30 PM MST
- Where
- Garfield County, 10.34 mi WSW of Cannonville to 7.92 mi WSW of Tropic
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.495, -112.213
A large flash flood was reported southeast of Bryce Canyon, including along Sheep Creek, Yellow Creek, and Willis Creek.
Flash Flood, Kane
- When
- July 28, 6:30 PM MST to 10:00 PM MST
- Where
- Kane County, 10.69 mi ENE of Kanab to 8.01 mi ESE of Alton
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.096, -112.345
A large flash flood was reported in Johnson Canyon, particularly in the upper drainage portion of the canyon.
Lightning, Beaver
- When
- July 29, 9:30 AM MST
- Where
- Beaver County, 14.24 mi E of Beaver
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.289, -112.368
Two girls, ages 8 and 16, were camping with relatives near Big Flat in the Beaver Mountains. The girls were by themselves, accompanied by a family dog, when they were both struck by lightning. The dog returned to camp to alert the rest of the family, and the family found the girls unconscious. Both girls were flown via helicopter to the hospital, and both survived, despite suffering significant injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 24, 20171 death · 1 injured · 1 event
- Rip Current in Florida, July 24, 20171 death · 1 event
- Flash Flooding and Damaging Winds in California, July 24 to 25, 20171 injured · $8.0 million · 55 kt wind · 8 events
- Flash Flooding and Flooding in Mississippi, July 24 to 25, 2017$2.0 million · 24 events
- Hail and Damaging Wind in Texas, July 24, 2017$1.2 million · 52 kt wind · 6 events
- Flash Flooding and Hail in Nevada, July 24 to 26, 2017$191,000 · 0.75 in hail · 7 events
- Flash Flooding in New York, July 24, 2017$105,000 · 2 events
- Flash Flood in Mississippi, July 24, 2017$100,000 · 1 event
- Damaging Winds in New York, July 24, 2017$70,000 · 65 kt wind · 5 events
- Lightning Strikes in New York, July 24, 2017$80,000 · 2 events
- Damaging Winds in Pennsylvania, July 24, 2017$52,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Georgia, July 24 to 25, 2017$42,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715763, 715765, 715766, 715767, 715768, 715769, 716812, 715770, 715772, 715774, 716802, 716806.